Vytorin and Liver Problems
For people who are taking Vytorin, liver problems are a possible risk. Because statins such as Vytorin are known to increase liver enzyme levels, your doctor will measure your levels prior to you starting the medication and periodically during the treatment process. If liver problems such as hepatitis or jaundice develop, your healthcare provider may switch you to a different medication.
As with any medication, side effects can occur while taking Vytorin® (ezetimibe/simvastatin), including possible problems with the liver. Problems with Vytorin that may develop include:
- Increase in liver enzymes
- Hepatitis, which is an inflammation of the liver that can cause tiredness or a general feeling of illness
- Jaundice, or yellowing of the skin or eyes that can occur when the liver is damaged.
Increases in liver enzymes occur in 1.7 percent of people taking Vytorin. This increase appears to be more prevalent in people who are taking higher doses. The other liver problems mentioned occur in less than 1 percent of people. Because these potential Vytorin side effects are so rare, it is difficult to tell whether they are caused by the medication or by something else.
Liver enzymes are usually measured to see if a person has liver damage. They do not measure how well the liver is working. A number of things can increase liver enzymes, including:
- Certain medicines (such as antibiotics or certain anti-inflammatory medicines)
- Infections (such as mononucleosis or viral hepatitis)
Vytorin, along with the other statins, are also known to increase levels of liver enzyme. However, this increase does not typically cause problems, except in rare cases. Regardless, your doctor will likely measure your liver enzyme levels prior to you starting Vytorin and then again several months after you start. He or she will also measure your liver enzyme levels if your Vytorin dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the dose of Vytorin or switching to another cholesterol medication. When Vytorin is stopped, in most cases, the liver enzymes return to pre-Vytorin levels.